Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Condensation of a self-attracting random walk

Nathanaël Berestycki and Ariel Yadin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We introduce a Gibbs measure on nearest-neighbour paths of length $t$ in the Euclidean $d$-dimensional lattice, where each path is penalised by a factor proportional to the size of its boundary and an inverse temperature $\beta $. We prove that, for all $\beta >0$, the random walk condensates to a set of diameter $(t/\beta )^{1/3}$ in dimension $d=2$, up to a multiplicative constant. In all dimensions $d\ge 3$, we also prove that the volume is bounded above by $(t/\beta )^{d/(d+1)}$ and the diameter is bounded below by $(t/\beta )^{1/(d+1)}$. Similar results hold for a random walk conditioned to have local time greater than $\beta $ everywhere in its range when $\beta $ is larger than some explicit constant, which in dimension two is the logarithm of the connective constant.


Nous introduisons une mesure de Gibbs sur les chemins de longueur $t$ dans le réseau Euclidien de dimension $d$, telle qu’un chemin donné est penalisé par un facteur proportionnel à la taille de sa frontière et l’inverse d’une température $\beta >0$. Nous montrons qu’en dimension $d=2$, la marche aléatoire se condense dans un ensemble de diamètre $(t/\beta )^{1/3}$ à une constante multiplicative près. En dimensions $d\ge 3$, nous montrons que la marche occupe un volume inférieur à $(t/\beta )^{d/(d+1)}$ et son diamètre est au moins $(t/\beta )^{1/(d+1)}$. Des résultats similaires sont obtenus pour une marche aléatoire conditionnée à avoir un temps local supérieur à $\beta $ en chaque point visité, pourvu que $\beta $ soit supérieur à une constante explicite qui en deux dimensions est égale au logarithme de la constante de connectivité.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 55, Number 2 (2019), 835-861.

Received: 19 October 2014
Revised: 6 November 2017
Accepted: 18 March 2018
First available in Project Euclid: 14 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60J27: Continuous-time Markov processes on discrete state spaces 60F10: Large deviations

Gibbs measure Condensation Self-attractive random walk Wulff crystal Large deviations Donsker–Varadhan principle


Berestycki, Nathanaël; Yadin, Ariel. Condensation of a self-attracting random walk. Ann. Inst. H. Poincaré Probab. Statist. 55 (2019), no. 2, 835--861. doi:10.1214/18-AIHP900.

Export citation


  • [1] K. Alexander. Cube-root boundary fluctuations for droplets in random cluster models. Comm. Math. Phys. 224 (3) (2001) 733–781.
  • [2] K. Alexander, J. T. Chayes and L. Chayes. The Wulff construction and asymptotics of the finite cluster distribution for two-dimensional Bernoulli percolation. Comm. Math. Phys. 131 (1990) 1–50.
  • [3] A. Asselah and B. Schapira. Moderate deviations for the range of a transient random walk: Path concentration. Ann. Sci. Éc. Norm. Supér. (4) 50 (2017) 755–786.
  • [4] A. Asselah and B. Schapira. Boundary of the range of transient random walk. Probab. Theory Related Fields 168 (2017) 691–719.
  • [5] M. Biskup and E. Procaccia. Eigenvalue vs perimeter in a shape theorem for self-interacting random walks. Ann. Appl. Probab. 28 (2018) 340–377.
  • [6] M. Biskup and E. B. Proccacia. Shapes of drums with lowest base frequency under non-isotropic perimeter constraints. Trans. Amer. Math. Soc. To appear, 2018. Available at arXiv:1603.03871.
  • [7] T. Bodineau. The Wulff construction in three and more dimensions. Comm. Math. Phys. 207 (1) (1999) 197–229.
  • [8] T. Bodineau, D. Ioffe and Y. Velenik. Rigorous probabilistic analysis of equilibrium crystal shapes. J. Math. Phys. 41 (3) (2000) 1033–1098.
  • [9] E. Bolthausen. Localization of a two-dimensional random walk with an attractive path interaction. Ann. Probab. 22 (1994) 875–918.
  • [10] R. Cerf. The Wulff Crystal in Ising and Percolation Models. Lecture Notes in Mathematics 1878. Springer, Berlin, 2004.
  • [11] R. Cerf and Á. Pisztora. On the Wulff crystal in the Ising model. Ann. Probab. 28 (3) (2000) 947–1017.
  • [12] A. Dembo and O. Zeitouni. Large Deviations Techniques and Applications, 2nd edition. Applications of Mathematics 38. Springer, New York, 1998.
  • [13] F. den Hollander. Large Deviations. Fields Institute Monographs. Amer. Math. Soc., Providence, RI, 2008.
  • [14] P. Diaconis and L. Saloff-Coste. Comparison techniques for random walks on finite groups. Ann. Probab. 21 (1993) 2131–2156.
  • [15] R. L. Dobrushin and O. Hryniv. Fluctuations of shapes of large areas under paths of random walks. Probab. Theory Related Fields 102 (3) (1995) 313–330.
  • [16] R. L. Dobrushin, R. Kotecký and S. B. Shlosman. Equilibrium crystal shapes – A microscopic proof of the Wulff construction. In Proc. of the XXIVth Karpacz Winter School Stochastic Methods in Mathematics and Physics (Karpacz, 1988) 221–229. R. Gielerak and W. Karwowski (Eds). World Scientific, Singapore, 1989.
  • [17] R. L. Dobrushin, R. Kotecký and S. B. Shlosman. Wulff Crystal: A Global Shape from Local Interaction. Translations of Mathematical Monographs 104. Amer. Math. Soc., Providence, RI, 1992.
  • [18] M. D. Donsker and S. R. S. Varadhan. Asymptotic evaluation of certain Markov process expectations for large time. I–IV. Comm. Pure Appl. Math. 28 (1975) 1–47; ibid. 28 279–301, 29 389–461, 36 183–212.
  • [19] M. D. Donsker and S. R. S. Varadhan. On the number of distinct points visited by a random walk. Comm. Pure Appl. Math. 32 (1979) 721–747.
  • [20] H. Duminil-Copin. Limit of the Wulff Crystal when approaching criticality for site percolation on the triangular lattice. Electron. Commun. Probab. 18, Article ID 93 (2013).
  • [21] J. Gärtner and F. den Hollander. Correlation structure of intermittency in the parabolic Anderson model. Probab. Theory Related Fields 114 (1999) 1–54.
  • [22] G. Grimmett. Percolation, 2nd edition. Grundlehren der Mathematischen Wissenschaften 321. Springer, Berlin, 1999.
  • [23] A. Hammond. Phase separation in random cluster models I: Uniform upper bounds on local deviation. Comm. Math. Phys. 310 (2) (2012) 455–509.
  • [24] D. Ioffe and R. H. Schonmann. Dobrushin–Kotecký–Shlosman theorem up to the critical temperature. Comm. Math. Phys. 199 (1) (1998) 117–167.
  • [25] R. Kotecký. Statistical mechanics of interfaces and equilibrium crystal shapes. In Proc. of the IXth International Congress of Mathematical Physics (Swansea, 1988) 148–163. B. Simon, A. Truman and I. M. Davies (Eds). Adam Hilger, Bristol, 1989.
  • [26] L. H. Loomis and H. Whitney. An inequality related to the isoperimetric inequality. Bull. Amer. Math. Soc. 55 (1949) 961–962.
  • [27] R. Lyons and Y. Peres. Probability on Trees and Networks, 42. Cambridge University Press, New York, 2016.
  • [28] R. A. F. Minlos and J. G. Sinai. The phenomenon of phase separation at low temperatures in some lattice models of a gas. I. Sb. Math. 2 (3) (1967) 335–395.
  • [29] C.-E. Pfister. Large deviations and phase separation in the two-dimensional Ising model. Helv. Phys. Acta 64 (7) (1991) 953–1054.
  • [30] L. C. G. Rogers and D. Williams. Diffusions, Markov Processes and Martingales: Volume 2. Itô Calculus. Cambridge University Press, Cambridge, 2000.
  • [31] L. Saloff-Coste. Lectures on finite Markov chains. In Lectures on Probability Theory and Statistics (Saint-Flour, 1996) 301–413. Lectures on Probability Theory and Statistics 1665. Springer, Berlin, 1997.
  • [32] H. Uzun and K. Alexander. Lower bounds for boundary roughness for droplets in Bernoulli percolation. Probab. Theory Related Fields 127 (1) (2003) 62–88.
  • [33] Wulff and G. Zur. Frage der Geschwindigkeit des Wachstums und der Auflösung der Kristallflächen. Z. Krystallogr. Mineral. 34 (1901) 449–530.